Hail, Rooks
- When
- August 17, 6:30 PM CST
- Where
- Rooks County, 1.75 mi SW of Webster
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.400, -99.420
Beginning north of Webster Reservoir, a lonely severe thunderstorm drifted southeast across central Rooks County this lazy August evening. The storm dropped 1 diameter hail just southwest of Webster and then produced 60 mph winds north of Plainville and at the Rooks County Airport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Beginning north of Webster Reservoir, a lonely severe thunderstorm drifted southeast across central Rooks County this lazy August evening. The storm dropped 1 diameter hail just southwest of Webster and then produced 60 mph winds north of Plainville and at the Rooks County Airport. No damage was reported. The storm was really an anomaly in the area and formed in the high CAPE, lower shear environment. The storm weakened as sunset approached.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 17, 5:26 PM CST, 1 hour 4 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Hastings NE 626 PM CDT Sun Aug 17 2025 .KEY MESSAGES... - There is a marginal threat of severe storms late this afternoon into tonight across most of south central and central Nebraska. - There is again a marginal threat of severe storms Monday evening into Monday night across Nebraska and portions of north central Kansas. - Heat index values Monday may get up to around 105 degrees for some areas mainly east of Highway 281. Elsewhere, values will be in the mid 90s to low 100s. - Temperatures will get cooler around mid-week (highs in the 80s and low 90s) and even cooler next weekend (highs in the 70s and 80s). && .DISCUSSION... Issued at 300 PM CDT Sun Aug 17 2025 Today and tonight... An upper ridge is centered over the Southern Plains and extends northward over north central Kansas and parts of southern Nebraska. Winds across north central Kansas and south central and central Nebraska are out of the south with temperatures in the 80s and 90s. Lingering convection and cloud cover have resulted in cooler than expected temperatures across some areas today. Dewpoint temperatures mostly in the 70s are resulting in heat index values in the low 90s to over 100 degrees. Lingering showers and storms will continue to move east and northeastward this afternoon. Showers and storms are expected to redevelop and move into the area; however, models differ on the timing and location of the redevelopment. One hi-res model shows storms developing and moving into Valley County around 11 pm and moving southeastward into the overnight hours. Another hi-res model shows storms developing during the late afternoon and early evening hours just west of the Tri-Cities area and moving southeastward. High CAPE values are present but wind shear is lacking. The arrival of upper shortwaves will likely be what triggers storm development with some of the storms having the potential to become strong to marginally severe. The main threats will be wind gusts up to 60 mph and hail up to quarter size. Low temperatures tonight will mostly be in the mid 60s to mid 70s. Monday and Monday night... The upper ridge will continue over the Southern Plains northward into southern portions of Nebraska on Monday. Winds across north central Kansas and south central and central Nebraska will be fairly variable on Monday. Temperatures on Monday will likely be similar to those today with dewpoint temperatures a little higher. This will result in heat index values possibly reaching around 105 degrees across portions of the area east of Highway 281. Models are indicating storms moving into the area from the west Monday evening although there is uncertainty as to how far east the storms will make it before dissipating. Some of these storms will again have the potential to become strong to severe with high CAPE values present. Wind shear will be lacking but will be higher than today. Again, the trigger for storms will be a shortwave moving across the area. Hail up to around quarter size and wind gusts up to around 60 mph will be the main threats. Temperatures Monday night are expected to be a little cooler than the previous night with lows in the mid 60s to low 70s. Tuesday through Saturday... Showers and storms may be lingering across eastern portions of the area Tuesday morning as the accompanying shortwave moves eastward. Temperatures will be cooler on Tuesday with the upper ridge now centered over the Four Corners Region. High temperatures Tuesday are expected to range from the mid/upper 80s to mid 90s. Some isolated areas may experience heat index values near/around 100 degrees. There will remain a slight (15% to near 25%) chance of showers and storms for areas along and east of Highway 281 and across much of north central Kansas Tuesday afternoon into Tuesday evening. Temperatures will continue to cool Tuesday night with lows mostly in the mid to upper 60s with a surface high present. The surface high will continue to impact the area on Wednesday with highs ranging from the mid 80s to the lower 90s. Even cooler temperatures are expected Wednesday night with lows in the low to mid 60s. High temperatures on Thursday are expected to be similar to those on Wednesday. Low temperatures Thursday night will be similar to those from the previous night. An upper trough over the northern Plains and Upper Midwest will result in a cold front moving into the area on Friday. This will likely result in high temperatures on Friday in the low 80s to low 90s. Low temperatures Friday night are expected to be in the low to mid 60s. High temperatures on Saturday behind the front are expected to be in the mid/upper 70s to mid 80s. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 622 PM CDT Sun Aug 17 2025 For KGRI/KEAR Airports: Overall, VFR conditions are forecast for this TAF period, with much of it also expected to remain dry. The exception to this dry forecast falls roughly 06-10Z, when a complex of isolated to scattered storms is shown by models to slide ESE through the area. Gusty, variable winds and near-MVFR/MVFR conditions are not out of the question. Variable winds remain once the storm chances pass through the mid morning hours, then turning more SErly (some models show more easterly?) through the rest of the day...speeds remain on the lighter side around 10-15 MPH. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && DISCUSSION...Schuldt AVIATION...ADP
Hazardous Weather Outlook National Weather Service Hastings NE 325 PM CDT Sun Aug 17 2025 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 182030- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 325 PM CDT Sun Aug 17 2025 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. This afternoon, daytime heating may induce a couple thunderstorms across the local area, although coverage should be very limited. For tonight, an approaching disturbance will bring a better chance for more widespread thunderstorms across the area. A few of these storms could be on the strong to marginally severe side, with hail to the size of quarters and 60 MPH wind gusts possible with the strongest storms. Finally, with temperatures climbing into the 90s along with dewpoints mostly in the 70s, heat index values this afternoon will top 100 degrees in spots. While this will be slightly cooler than the last couple of afternoons, it will still be uncomfortably hot for many. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Heat index values will again climb near to over 100 degrees during the afternoon hours across most of the area on Monday. Some areas primarily east of Highway 281 may reach around 105 degrees. There is again a threat of strong to marginally severe storms Monday evening into Monday night across south central and central Nebraska and portions of north central Kansas. Hail up to quarter size and wind gusts up to 60 MPH are possible. Heat index values on Tuesday may get to around 100 degrees across portions of the outlook area. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Special Weather Statement
National Weather Service Hastings NE
559 PM CDT Sun Aug 17 2025
KSZ005-006-172330-
Phillips KS-Smith KS-
559 PM CDT Sun Aug 17 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SMITH AND EAST
CENTRAL PHILLIPS COUNTIES THROUGH 630 PM CDT...
At 559 PM CDT, Doppler radar was tracking a strong thunderstorm over
Agra, or 10 miles east of Phillipsburg, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Kensington around 605 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3963 9911 3973 9930 4000 9905 3982 9875
TIME...MOT...LOC 2259Z 227DEG 21KT 3975 9913
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ADPPreliminary Local Storm Report
National Weather Service Hastings NE
614 PM CDT Sun Aug 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM Hail Agra 39.76N 99.12W
08/17/2025 M0.70 Inch Phillips KS Trained Spotter
&&
ADPSpecial Weather Statement
National Weather Service Hastings NE
617 PM CDT Sun Aug 17 2025
KSZ017-172345-
Rooks KS-
617 PM CDT Sun Aug 17 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL ROOKS COUNTY
THROUGH 645 PM CDT...
At 616 PM CDT, Doppler radar was tracking a strong thunderstorm
cemtered about six miles northwest of Stockton, or 18 miles south of
Phillipsburg, moving northeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of north central
Rooks County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3953 9950 3957 9944 3957 9921 3949 9914
3942 9941
TIME...MOT...LOC 2316Z 246DEG 6KT 3949 9938
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
PfannkuchSpecial Weather Statement
National Weather Service Hastings NE
634 PM CDT Sun Aug 17 2025
KSZ006-NEZ084-085-180000-
Smith KS-Franklin NE-Webster NE-
634 PM CDT Sun Aug 17 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN SMITH...SOUTHWESTERN
WEBSTER AND FRANKLIN COUNTIES THROUGH 700 PM CDT...
At 633 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bloomington to 9 miles north of Athol.
Movement was northeast at 30 mph.
HAZARD...Wind gusts up to 40-50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Franklin, Naponee, Bloomington, and Riverton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3979 9891 3995 9907 4000 9907 4000 9912
4006 9918 4011 9918 4031 9887 3998 9854
TIME...MOT...LOC 2333Z 223DEG 27KT 4010 9909 3991 9890
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
PfannkuchSpecial Weather Statement
National Weather Service Hastings NE
643 PM CDT Sun Aug 17 2025
KSZ005-006-017-018-180030-
Rooks KS-Phillips KS-Smith KS-Osborne KS-
643 PM CDT Sun Aug 17 2025
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL ROOKS...SOUTHWESTERN
SMITH...NORTHWESTERN OSBORNE AND SOUTHEASTERN PHILLIPS COUNTIES
THROUGH 730 PM CDT...
At 642 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kirwin to near Damar. Movement was
northeast at 15 mph.
HAZARD...Wind gusts up to 40-50 mph and very isolated pockets
of hail up to around penny size.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Stockton, Kirwin, Woodston, Damar, and Webster State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3924 9942 3932 9961 3934 9961 3954 9936
3963 9923 3971 9906 3953 9888 3931 9922
3923 9936
TIME...MOT...LOC 2342Z 244DEG 14KT 3958 9913 3932 9950
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
PfannkuchThe Grand Island radar (KUEX), 132 km away, was scanning. The volume nearest the first event began at 00:32 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Wind gusts of 66 MPH and 62 MPH were measured by a mesonet station located six miles north of Plainville.
A wind gust of 59 MPH was measured by the Rooks County Airport AWOS.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295221, 1295222, 1295223.